Thunderstorm Wind, Hamblen
- When
- July 16, 4:10 PM EST
- Where
- Hamblen County, 2 mi E of Morristown
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.217, -83.250
A few trees reported down by highway department on Carroll road and Dover drive.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A few trees reported down by highway department on Carroll road and Dover drive.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 16, 2:35 PM EST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 335 PM EDT WED JUL 16 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* AFTERNOON FORECAST DISCUSSION 335 PM EDT WED JUL 16 2003 SHORT-TERM...AIRMASS HAS BECOME MODERATELY UNSTABLE SOUTH OF THE WEAK COLD FRONT ACROSS SOUTHERN KY. OUTFLOW BOUNDARIES AND TERRAIN HAVE HELPED TO DEVELOP GENERALLY ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. THUS...CONTINUED THE 20-30% POPS AS IN PREVIOUS GRIDS FOR EARLY TONIGHT. MANY AREAS RECEIVED SOME RAINFALL OVERNIGHT AND TODAY SO INCLUDED PATCHY AREAS OF FOG FOR MOST GROUPS LATE TONIGHT. FOR THURSDAY AND BEYOND...NOT TOTALLY CONFIDENT ON BASICALLY DRY FORECAST AS WEAK FRONTAL BOUNDARY COULD STILL BE A FACTOR. DECIDED TO KEEP CONTINUITY FOR NOW AND LET LATER SHIFTS ADD RAIN CHANCES IF NEEDED FOR THURSDAY. SOME DRYING TO OCCUR THURSDAY NIGHT INTO FRIDAY...BUT NORTHWEST FLOW ALOFT AND ANOTHER WEAK FRONTAL BOUNDARY COULD SPOIL A DRY FORECAST. WENT WITH SOME LOW POPS FOR NE PLATEAU AND MTN ZONES BY FRIDAY AFTERNOON AND EVENING...PRIMARILY FOR DIURNAL CONVECTION WITH DAYTIME INSTABILITY. FCSTID = 10 CHA 71 92 69 92 / 30 10 10 10 TYS 69 90 67 90 / 30 10 10 10 TRI 65 87 63 89 / 30 10 10 10 OQT 69 90 68 90 / 30 10 10 10 .MRX... NC...NONE. TN...NONE. VA...NONE. TG ********************************************************************* MORNING FORECAST DISCUSSION (UPDATE) 938 AM EDT WED JUL 16 2003 MORNING CONVECTION...THAT DEVELOPED ON OUTFLOW BOUNDARY FROM SE KY MCS...REMAINS STRONG TO NEAR SEVERE BUT IS LIMITED TO SW CORNER OF OUR FORECAST/WARNING AREA. REMAINDER OF THE FORECAST AREA IS RELATIVELY RAIN FREE AS MCS WEAKENED SIGNIFICANTLY AFTER SUNRISE. MODEL FORECAST SOUNDINGS SHOW AT LEAST MODERATE INSTABILITY WITH TEMPS REACHING 80S LATER TODAY. HOWEVER...THERE STILL LOOKS TO BE SOME MID LEVEL WARM TEMPS TO OVERCOME. UPPER LEVEL SUPPORT APPEARS TO BE LACKING AS UPPER LEVEL JET FEATURE HAS PULLED WELL NE OF OUR REGION FOR THIS AFTERNOON AND EVENING...LEAVING GENERALLY WEAK WINDS ALOFT AND LITTLE TO NO STORM RELATIVE HELICITY. MAY SEE AN INCREASE IN LOW LEVEL MOISTURE CONVERGENCE ON A LARGE SCALE WHEN COLD FRONT SAGS SOUTH...OTHERWISE LEFTOVER OUTFLOW BOUNDARIES PLUS LOCAL TERRAIN SHOULD HELP TO INITIATE AT LEAST SCATTERED SHOWERS/STORMS LATER TODAY. WILL NEED TO UPDATE ZFP AND WEB PRODUCTS TO REMOVE MORNING/AFTERNOON WORDING...AND LEANING TOWARDS DROPPING POPS BACK TO AROUND 40-50% RANGE. TG ********************************************************************* EARLY MORNING FORECAST DISCUSSION 300 AM EDT WED JUL 16 2003 FRONTAL BOUNDARY WILL MOVE SE THROUGH MRX CWA TDY AND LAY E AND S OF AREA TONIGHT. SFC HIGH PRESSURE RIDGE BUILDS IN WEAKLY FM OH RVR VLY RESULTING IN MAINLY N SFC FLOW THROUGH FRI. UPR SUPPORT FOR OVERNIGHT CONVECTION ACROSS KY EXITING SO OVERALL TREND SHOULD BE DECREASING. AVAILABLE MOISTURE AND INSTABILITY VERY GOOD OVER SW 2/3RD MRX CWA. DPS IN THE 70S EXTEND 1/2 WAY UP VALLEY THIS MORNING. RELATIVELY COOL POOL OVER NE VALLEYS AND OUTFLOWS FROM ONGOING CONVECTION SHOULD EASILY KICK OFF MORNING SHOWERS. THIS WILL MOVE SOUTH THROUGH AREA AND GET ENERGIZED BY EARLY HEATING SOUTH AREAS. SOUNDINGS SUPPORT STRONG WIND GUSTS AND HAIL DEVELOPMENT. DUE TO SFC MOISTURE WILL GO BELOW MAX AND ABOVE MIN MOS GUIDANCE THROUGH SHORT TERM. OTHERWISE CWA UNDER SW FLOW ALOFT IN THE TRANSITION TWEEN WESTERN RIDGE AND NE TROUGH. THIS LIES IN FAVORABLE PATH ALONG THICKNESS PATTERN FOR PSBL MCS DURING THE WEEKEND. SON ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 915 PM EDT TUE JUL 15 2003 CURRENT SURFACE ANALYSIS AND SATELLITE LOOP SHOWS A LINE OF TSTORMS DEVELOPING ALONG A COLD FRONT IN THE OHIO RIVER VALLEY...AS SURFACE CONVERGENCE AND DIVERGENCE ALOFT INCREASES. EVENING SOUNDINGS REVEAL THAT THE MID-LEVEL CAP (WHICH LIMITED CONVECTION TODAY) IS BEGINNING TO ERODE AS NORTHWEST FLOW ALOFT INCREASES. MODELS INDICATE THAT THE FRONT AND ITS ASSOCIATED TSTORMS WILL MOVE TOWARDS THE FORECAST AREA OVERNIGHT...AFFECTING SOUTHWEST VIRGINIA AND THE NORTHERN PLATEAU AFTER MIDNIGHT AND THE REST OF THE FORECAST AREA TOWARDS DAYBREAK. WILL PLAN TO UPDATE THE FORECAST THIS EVENING TO MENTION THIS TIMING OF THE TSTORMS. REST OF TONIGHTS FORECAST LOOKS FINE WITH NO CHANGES NEEDED. DMG *********************************************************************
NCZ060-061-TNZ012>018-035>047-067>074-081>087-099>102-VAZ001-002-005- 006-008-162100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 455 AM EDT WED JUL 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... A FRONTAL BOUNDARY WILL SLIDE SOUTHEAST INTO THE EAST TENNESSEE VALLEY AND SOUTHERN APPALACHIANS LATER TODAY. THE ATMOSPHERE SOUTH OF THE FRONT IS MODERATELY MOIST AND UNSTABLE. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG OUTFLOW BOUNDARIES FROM CONVECTION THAT OCCURRED ACROSS EASTERN KENTUCKY OVERNIGHT. A FEW THUNDERSTORMS MAY BE STRONG TO SEVERE AHEAD OF THE FRONT. THERE IS A CHANCE FOR DAMAGING WINDS AND LARGE HAIL WITH THESE STORMS. HEAVY DOWNPOURS OF RAIN WILL ALSO OCCUR WITH THIS ACTIVITY WHICH MAY RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN... CLUSTERS OF THUNDERSTORMS WILL DEVELOP TOWARDS THE WEEKEND NORTHWEST OF THE AREA. THESE STORMS WILL MOVE SOUTHEAST AND MAY AFFECT THE MORRISTOWN FORECAST AREA. TIMING AND STRENGTH OF THESE SYSTEMS WILL BE MONITORED AND EVALUATED FOR SEVERE WEATHER POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. SPOTTER ACTIVATION IS POSSIBLE OVER THE WEEKEND. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT WED JUL 16 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM BLUFF CITY TN WIND DAMAGE
07/16/03 SULLIVAN SEVERAL 2 TO 3 INCH TREE
LIMBS BLOWN ONTO HIGHWAY.
REPORTED BY LAW
ENFORCEMENT.The Knoxville radar (KMRX), 15 km away, was scanning. The volume nearest the first event began at 21:10 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370557.